Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 305, NWS Las Vegas, NV

September 13, 2022Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2022, 11:41 PM PDT for Clark County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 11:41 PM PDT (06:41 UTC)
Expired
Sep 14, 2022, 2:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 12:45 AM PDTFLASH FLOOD1 S Overton, NVVIDEO SHOWING SIGNIFICANT STANDING WATER IN THE NEIGHBORHOOD OFF OF SOUTH MOAPA VALLEY BOULEVARD DUE TO AN OVERFLOW OF THE OVERTON WASH. VIDEO WAS TAKEN AT 0300. TIME THE FLOODING OCCURRED WAS ESTIMATED BY RADAR.
Sep 14, 1:50 AM PDTFLASH FLOOD1 S Overton, NVNEVADA DEPARTMENT OF TRANSPORTATION REPORTED A ROAD HAZARD. FLOODING ON STATE ROUTE 169 BETWEEN MILE MARKERS 11 AND 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WGUS55 KVEF 140641
FFWVEF
NVC003-140915-
/O.NEW.KVEF.FF.W.0305.220914T0641Z-220914T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1141 PM PDT Tue Sep 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Clark County in southern Nevada...

* Until 215 AM PDT.

* At 1141 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Overton, Moapa Valley, Overton Beach, Echo Bay, Echo Bay 
  Campground, Valley Of Fire and Bunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3622 11455 3637 11460 3641 11455 3650 11451
      3677 11408 3678 11405 3633 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
079 
WGUS75 KVEF 140734 RRB
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1234 AM PDT Wed Sep 14 2022

NVC003-140915-
/O.CON.KVEF.FF.W.0305.000000T0000Z-220914T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1234 AM PDT Wed Sep 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM PDT EARLY THIS 
MORNING FOR NORTHEASTERN CLARK COUNTY...

At 1234 AM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Overton, Moapa Valley, Overton Beach, Echo Bay, Echo Bay 
  Campground, Valley Of Fire and Bunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3622 11455 3637 11460 3641 11455 3650 11451
      3677 11408 3678 11405 3633 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
301 
WGUS75 KVEF 140911
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
211 AM PDT Wed Sep 14 2022

NVC003-140921-
/O.EXP.KVEF.FF.W.0305.000000T0000Z-220914T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
211 AM PDT Wed Sep 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM PDT EARLY THIS MORNING 
FOR NORTHEASTERN CLARK COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM PDT Wednesday for 
portions of northwest Arizona and southern Nevada.

A Flood Watch remains in effect until 800 PM PDT Wednesday for a 
portion of northwest Arizona.

LAT...LON 3622 11455 3637 11460 3641 11455 3650 11451
      3677 11408 3678 11405 3633 11405

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 8:05 PM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 13, 8:05 PM PDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
805 PM PDT Tue Sep 13 2022

.SYNOPSIS...A large trough of low pressure very slowly lifting
toward the northeast will produce scattered to numerous
thunderstorms with additional rounds of heavy rain possible tonight
into Wednesday. Southwest flow should finally bring a drying trend
Thursday and Friday. A fall-like system is expected to usher in
cooler temperatures, gusty winds and possibly the first snow of the
season to the southern Sierra Sunday and Monday.
&&

.UPDATE...Fairly active day across the region with widespread
thunderstorm activity across Inyo county and the Southern Great
Basin. Most notable storms developed near Owens Lake and tracked
eastward, and over time closed US-395 and numerous sections of
Highway 190 as they tracked into Death Valley National Park. Storms
have largely dodged the Las Vegas Valley so far, though one final
wave may impact the Valley before midnight with some scattered
shower activity suggested by the last several successive runs of the
HRRR.

Overall, anticipating the greatest storm coverage the rest of
tonight to shift eastward, focusing across Lincoln, eastern Clark,
and northern Mohave counties. The current Flash Flood Watch looks
good along with the ongoing forecast with no updates planned.

-Outler-

&&

.SHORT TERM...The ingredients remain in place to produce numerous
thunderstorms across southern Nevada and northwest Arizona through
tonight and persisting across northern Mohave County (Arizona Strip)
Wednesday afternoon. Inyo County California, including Death Valley
National Park, will also see scattered thunderstorms and possible
flash flooding through at least early this evening. A moist and
unstable air mass lingers over much of our region while a large
trough slowly lifts in response to closed low swinging across the
Pacific Northwest. This will provide broad upward forcing for
nocturnal thunderstorms developing this evening and persisting
through early Wednesday morning across much of southern Nevada and
far northwest Arizona. The latest HREF indicates thunderstorms will
persist over the Arizona Strip through Wednesday afternoon and the
Flash Flood Watch was extended until 5 PM MST accordingly. We will
need to keep an eye on the Beaver Dam Wash and Short Creek areas as
the latest HREF is indicating 50-70 percent probabilities of 10 year
ARI rainfall around northeast Clark County and the Arizona Strip
area which equates to over 2 inch amounts.

The persistent southwest flow will lead to drying with much less
thunderstorm coverage Wednesday afternoon across southern Nevada and
Inyo County and even less coverage by Thursday with chance for
storms confined to mainly to Lincoln County, Spring Mountains and
Northwest Plateau of Arizona. High temps will not change much
through Thursday.

.LONG TERM...Friday through Monday.

More pronounced trough progged to dig into the PacNW Saturday and
swing through the Great Basin Sunday and Monday. This 'Fall-like'
trough will usher in cooler temperatures on Sunday and Monday along
with stronger south-southwest winds. System is cold enough that
light snow is forecast for the high Sierra. Anyone planning on
hiking or camping in the high Sierra Sunday into early next week
should go prepared for keep up on the latest forecast.
&&

.AVIATION....For Harry Reid...Thunderstorms developing around the
mountains of southern Nevada will move toward the northeast and
affect the Mormon Mesa and Peach Springs corridors. A thunderstorm
may impact the terminal area early this evening for an hour or two.
Prevailing winds will be from the south or southwest though could
become erratic near any storms. Chances for storms will decrease
overnight and will remain too low to mention for the terminal area
Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous thunderstorms will persist across
southern Nevada and far northwest Arizona tonight through early
Wednesday morning. Storm coverage will diminish this evening over
the Owens Valley and Inyo County. Dry southwest flow will spread
over the region Wednesday leading to less thunderstorm coverage and
should not impact any TAF sites. Prevailing winds will be from the
south-southwest 10-20 knots except near thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Adair
LONG TERM...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:07 PM PDTFlash Flood Warning Considerable damage threatVEFClark113 min
Sep 13, 6:10 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr
Sep 13, 6:32 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 8:34 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 8:42 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Sep 13, 9:09 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Lincoln3 hr
Sep 13, 10:46 PM PDTFlash Flood Warning Considerable damage threatVEFClark119 min
Sep 13, 11:09 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 11:26 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.